Connecticut, 2012Coastal Flood in Connecticut, June 4 to 5, 2012
June 4 to 5, 2012 · NWS OKX · 1 event in 1 county or zone
An unusual cutoff low pressure system for June, resulted in a period of strong northeast winds across the region June 4 into June 5. The combination of the resultant surge and astronomically high spring tides, created widespread minor and localized moderate coastal flooding during the time of high tide the night of June 4.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusual cutoff low pressure system for June, resulted in a period of strong northeast winds across the region June 4 into June 5. The combination of the resultant surge and astronomically high spring tides, created widespread minor and localized moderate coastal flooding during the time of high tide the night of June 4.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 4, 11:07 PM EST, 23 minutes earlier.
Area forecast discussion, Jun 4, 11:07 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1207 AM EDT TUE JUN 5 2012
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL REMAIN OVER THE AREA THROUGH THE
END OF THE WORK WEEK. THIS DISTURBANCE WILL FINALLY GIVE WAY TO
HIGH PRESSURE OVER THE WEEKEND AND INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MIDNIGHT UPDATE...NO SIGNIFICANT CHANGES TO THE WEATHER WITH FCST
ON TRACK.
LOW PRES SE OF CAPE COD WILL TRACK TO THE EAST OVERNIGHT. THE
PRESSURE GRADIENT WILL BEGIN TO RELAX AND BACK TO THE N AS HIGH
PRES BUILDS INTO THE GREAT LAKES. SHOWER ACTIVITY REMAINS WDLY SCT
LATE THIS EVE...WITH A BAND OF LIGHT SHOWERS TRACKING FROM N TO S
ACROSS CT AND THE LOWER HUDSON VALLEY. ADDITIONAL SHOWERS UPSTREAM
OVER MA ALSO PRESSING SOUTHWARD...AND HAVE LEFT CHC POPS OVER
EASTERN SECTIONS TO ACCOUNT FOR THIS. SHOULD BE DRY FOR MOST
LOCATIONS OVERNIGHT.
LOW TEMPERATURES LOOKED ON TRACK SO NO ADJUSTMENTS MADE.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
ISOLD AM SHOWER COVERAGE SHOULD BECOME SCT TO NUMEROUS IN THE
AFTERNOON VIA INCREASED SFC-BASED INSTABILITY AND LIFT FROM
ANOTHER VORT MAX PIVOTING SOUTHWARD AROUND THE CLOSED UPPER
LOW...WHICH SHOULD BE NEAR OR JUST S OF NOVA SCOTIA AT THAT TIME.
BEST AREAL COVERAGE LOOKS TO BE INLAND...ESPECIALLY OVER SOUTHERN
CT AND THE LOWER HUDSON VALLEY. SFC-BASED INSTABILITY SHOULD BE
SUFFICIENT TO SPARK A FEW RUMBLES OF THUNDER FROM NYC WEST INTO NE
NJ. HIGHS A LITTLE WARMER THEN THOSE OF TODAY...65-70.
SFC HIGH PRESSURE WILL START TO BUILD SOUTHWARD TUE NIGHT...WHICH
ALONG WITH LOSS OD DAYTIME HEATING SHOULD BRING AN END TO SHOWERS
TUE NIGHT. LOWS WILL ONCE AGAIN BE IN THE UPPER 40S AND LOWER 50S.
THERE IS A MODERATE RISK OF RIP CURRENTS AT THE ATLANTIC OCEAN
BEACHES ON TUESDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
MID/UPPER LEVEL TROUGH WILL CONTINUE TO IMPACT THE NORTHEAST
WEDNESDAY THROUGH FRIDAY. TOUGH TO TIME ANY INDIVIDUAL SHORTWAVES
TRAVERSING ACROSS THE NORTHEAST AROUND THE TROUGH. ANY OF THESE
FEATURES COULD ENHANCE CONVECTION. OTHERWISE...MAINLY DIURNAL PRECIP
EXPECTED THIS TIME FRAME DURING MAX HEATING...INCREASED INSTABILITY.
HIGHEST COVERAGE WOULD BE OVER THE INTERIOR DUE TO THIS INCREASED
INSTABILITY.
RIDGE BUILDS THIS WEEKEND INTO EARLY NEXT WEEK. SHOULD REMAIN
GENERALLY DRY THIS TIME FRAME...WITH THE EXCEPTION OF AN ISOLATED
SHOWER WITH ANY WEAK SHORTWAVE RIDING OVER THE RIDGE. WITH BUILDING
HEIGHTS...INSTABILITY WILL REMAIN IN CHECK FOR MAINLY SHOWERS AND
NOT MUCH THUNDER.
AS FOR TEMPS...COOLER THAN NORMAL TEMPS EXPECTED...ESPECIALLY DURING
THE DAY DUE TO CLOUDS AND POSSIBLE SHOWERS/TSTMS. HOWEVER...WITH
RIDGE BUILDING...AIR MASS WARMS AND WE SHOULD SEE NEAR TO SLIGHTLY
ABOVE NORMAL READINGS BY THE WEEKEND.
&&
.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
LOW PRESSURE WELL OFFSHORE MOVES FARTHER SOUTH AND EAST THROUGH
TUESDAY. VFR THROUGH THE TAF PERIOD WITH MVFR POSSIBLE AT TIMES
TONIGHT AND ON TUESDAY...ESPECIALLY WITH ANY HEAVIER SHOWER
ACTIVITY.
DRYING EXPECTED LATE TONIGHT AS WINDS TURN MORE NORTHERLY LATE
THIS EVENING. MORE SCATTERED SHOWERS GENERALLY CAN BE EXPECTED ON
TUESDAY...BUT TOO FAR OUT AND LOW CONFIDENCE IN EXACT TIMING AND
LOCATION SO LEFT OUT OF TAFS FOR NOW. CHANCES LOOK TO BE A LITTLE
HIGHER INLAND SO KSWF HAS VCSH IN AFTERNOON. AN ISOLATED
THUNDERSTORM IS POSSIBLE AS WELL.
WINDS WILL BE NORTH TO NORTHEAST AROUND OR LESS THAN 10 KT
SUSTAINED THROUGH MUCH OF THE FORECAST PERIOD. SOME GUSTS TO NEAR
20 KT CAN BE EXPECTED LATE TONIGHT INTO EARLY TUESDAY BEFORE
SUBSIDING LATER IN THE DAY WITH EASTERN TERMINALS HAVING GUSTS END
TOWARDS EARLY EVENING.
.OUTLOOK FOR 00Z TUESDAY THROUGH SATURDAY...
.TUESDAY NIGHT-FRIDAY...VFR. BRIEF PERIODS OF MVFR POSSIBLE WITH
ISOLD/SCT SHOWERS/TSTMS...MAINLY IN THE AFT/EARLY EVE HOURS.
.SATURDAY...VFR.
&&
.MARINE...
MIDNIGHT UPDATE...SCA CANCELLED FOR ERN BAYS AND SOUND. WINDS IN
THE 15-20KT RANGE FOR THE REMAINDER OF THE NGT. ELSEWHERE...FCST
UNCHANGED WITH SLIGHTLY HIGHER WINDS AND SEAS MAKING CRITERIA ON
THE OCEAN.
PRES GRADIENT STARTS TO RELAX OVERNIGHT WITH GUSTS FALLING BELOW
SCA LEVELS ALL WATERS LATE EARLY THIS MORNING.
LINGERING OCEAN SEAS OVER 5 FT LIKELY TO CONTINUE FOR MOST OF
TUE...AND POSSIBLY INTO TUE EVENING OUT EAST. DID NOT YET EXTEND
SCA FOR THE ERN WATERS DUE TO THIS UNCERTAINTY.
WEAK FLOW AND QUIET CONDITIONS WILL PREVAIL THEREAFTER THROUGH
THE END OF THE WEEK.
&&
.HYDROLOGY...
SIGNIFICANT AREA QPF OVER 1/2 INCH NOT EXPECTED THROUGH THE END
OF THE WEEK...WITH MAINLY SCT DIURNAL ACTIVITY. LOCAL DOWNPOURS
ARE POSSIBLE WITH ANY CONVECTION DUE TO SLOW MOVEMENT.
&&
.TIDES/COASTAL FLOODING...
CSTL FLOOD PRODUCTS FOR SRN ZONES HAVE EXPIRED AND CFW UPDATED.
COASTAL FLOOD WARNING REMAINS IN PLACE FOR LOCATIONS BORDERING
WESTERN LONG ISLAND SOUND...ALTHOUGH AREAS IN NORTHERN NASSAU AND
QUEENS HAVE THE GREATEST THREAT WITH THE MODERATE NE FLOW. HAVE
RECEIVED SEVERAL REPORTS OF FLOODING ALONG BOTH THE SOUTH AND
NORTH SHORES OF LONG ISLAND/NYC THIS EVENING.
SIMILAR TIDAL CONDITIONS ARE POSSIBLE TUE NIGHT...BEFORE TIDAL
LEVELS GRADUALLY BEGIN TO FALL THROUGH THE WEEK.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...COASTAL FLOOD WARNING UNTIL 2 AM EDT EARLY THIS MORNING FOR
CTZ009.
COASTAL FLOOD ADVISORY UNTIL 2 AM EDT EARLY THIS MORNING FOR
CTZ010.
NY...COASTAL FLOOD WARNING UNTIL 2 AM EDT EARLY THIS MORNING FOR
NYZ071-073-176-177.
COASTAL FLOOD ADVISORY UNTIL 2 AM EDT EARLY THIS MORNING FOR
NYZ078.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ350-
353-355.
&&
SYNOPSIS...
NEAR TERM...12
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...12
HYDROLOGY...
TIDES/COASTAL FLOODING...12Hazardous weather outlook, Jun 4, 11:03 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1203 AM EDT TUE JUN 5 2012
ANZ330-335-338-340-345-350-353-355-CTZ005>008-011-012-NJZ002-004-006-
103>108-NYZ067>070-072-074-075-079>081-178-179-060415-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-NEW YORK (MANHATTAN)-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-SOUTHERN QUEENS-SOUTHERN NASSAU-
1203 AM EDT TUE JUN 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ009-NYZ071-073-176-177-060415-
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-BRONX-NORTHERN QUEENS-
NORTHERN NASSAU-
1203 AM EDT TUE JUN 5 2012
...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 AM EDT EARLY THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ010-NYZ078-060415-
SOUTHERN NEW HAVEN-NORTHWESTERN SUFFOLK-
1203 AM EDT TUE JUN 5 2012
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT EARLY THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
12
Coastal Flood, Southern New Haven
- When
- June 4, 11:30 PM EST to June 5, 12:42 AM EST
- Where
- Southern New Haven forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
The NOS tidal gauge at New Haven recorded a water level of 9.5 ft. MLLW during the high tide cycle of the night of June 4, 2012. This is .3 ft. above the threshold for moderate coastal flooding at this location established by the National Weather Service. Media reported 30 homes were surrounded by water for a period around midnight in East Haven, CT.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, June 4, 20123 deaths · $780,000 · EF2 · 3 events
- Wildfire in New Mexico, June 4 to 22, 2012$26 million · 1 event
- Hail and Damaging Winds in Georgia, June 4, 2012$8.8 million · 2.75 in hail · 22 events
- Rip Current in North Carolina, June 4, 20121 death · 1 event
- Coastal Flood in Massachusetts, June 4 to 5, 2012$490,000 · 9 events
- Hail and Damaging Winds in Mississippi, June 4, 2012$212,000 · 1.75 in hail · 10 events
- Dust Storm and High Wind in California, June 4 to 5, 2012$105,000 · 74 kt wind · 6 events
- Damaging Winds in Wyoming, June 4, 2012$80,000 · 60 kt wind · 7 events
- Tornado and Hail in Arkansas, June 4, 2012$49,000 · EF0 · 11 events
- High Wind in Nevada, June 4, 2012$75,000 · 60 kt wind · 2 events
- Hail in Illinois, June 4, 2012$52,000 · 3 in hail · 3 events
- Damaging Winds in Tennessee, June 4 to 5, 2012$50,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393374.